Hail, New Madrid
- When
- May 31, 1:42 PM CST
- Where
- New Madrid County, Gideon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.470, -89.920
Storms developed and intensified along the leading edge of a pre-frontal boundary. The pre-frontal boundary was associated with the southern extent of an upper level disturbance moving across southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Storms developed and intensified along the leading edge of a pre-frontal boundary. The pre-frontal boundary was associated with the southern extent of an upper level disturbance moving across southern Illinois. With temperatures warming into the lower to mid 80's and dew points increasing to around 60...the air mass became marginally unstable with capes to 1000 j/kg. Despite marginal instability for late May, stronger winds aloft ahead of an approaching upper level disturbance promoted development of isolated strong to severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 12:11 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 111 PM CDT THU MAY 31 2012 .UPDATE... ISSUED AT 111 PM CDT THU MAY 31 2012 UPDATED THE LATE MORNING/AFTERNOON HOURS TO RAISE TEMPERATURE SUBSTANTIALLY INTO THE MID 80S...ESP OVER KY AND ALONG THE OH RIVER IN SW IN. ALSO...TRIED TO TIME PRECIP/CHC TSTMS BETTER...DELAYING ONSET UNTIL LATER IN THE DAY OVER WRN KY SW IN/SE IL. MEANWHILE... INCREASED POPS INTO CATEGORICAL IN SE MO/SW IL...WHERE PRECIP IS ONGOING AND EXPANDING/INTENSIFYING. ALSO UPDATED AVIATION DISCUSSION. && .SHORT TERM...(TODAY THROUGH SATURDAY NIGHT) ISSUED AT 158 AM CDT THU MAY 31 2012 AS AN UPPER LEVEL LOW CRASHES SOUTHWARD ACROSS THE MS RIVER VALLEY...RESULTANT HEIGHT FALLS WILL HELP EVOLVE A SURFACE LOW PRESSURE SYSTEM AND TRACK IT ACROSS THE LAYERED LOWER TROPOSPHERIC BOUNDARY SPRAWLED ACROSS THE PLAINS TO JUST SOUTH OF OUR AREA. AS THE SURFACE LOW RIDES ALONG THE BOUNDARY...IT WILL DRIVE A WARM FRONT NORTHWARD INTO/THRU THE FA...PROBABLY TO ABOUT THE OH RIVER. THE TRACK OF THE (SURFACE) LOW LOOKS TO BE ALONG THE WIND OF THE OH RIVER AS WELL...WHICH BY EVENING...DRIVES A TRAILING COLD FRONT THRU THE FA. THUS THE BEST INSTABILITY/MOISTURE/LIFT WILL BE IN THE WARM SECTOR DURING THE PM HOURS ALONG/AHEAD OF THE SURFACE BOUNDARYS. THE BEST SVR THREAT WILL BE NEAREST THE LOW PRESSURE CENTER...WHERE SRH VALUES ARE SUPPORTIVE OF SUPERCELLS...MAINLY ALONG THE TRIPLE POINT/IN VICINITY OF THE WARM FRONT. MULTI- CELLULAR LINE SEGMENTS MAY DEVELOP ALONG/AHEAD OF THE TRAILING COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED/CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. SWODY1 OUTLOOKS NET SLGT RISK SVR TODAY. WITH THE COLD FRONT ALL BUT THRU THE FA BY ABOUT MIDNIGHT...POST FRONTAL SHOWERS UNDERNEATH THE UPPER CYCLONE MAY LINGER THRU THE NIGHT BUT SHOULD DEPART BY FRIDAY MORNING. COOLER/DRIER NWLYS WILL INVADE THE COLUMN THEN. WITH UPPER HEIGHT FALLS ON THE ORDER OF 80-100 DM...WE'LL ENJOY MORE PLEASANT/SEASONALLY COOLER TEMPS TO FINISH OUT THE WEEK AND START THE WEEKEND. .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 158 AM CDT THU MAY 31 2012 AFTER A DRY AND WARM SUNDAY...A WARM FRONT LIFTING NORTHWARD WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. ECMWF PAINTS SOME PRETTY SIGNIFICANT QPF AMOUNTS MAINLY ACROSS THE SOUTHWEST HALF OF THE PAH FORECAST AREA...WHILE THE GFS AND GEM KEEP AMOUNTS LIGHTER AND LESS WIDESPREAD. BASED ON THE DRY PATTERN WE HAVE BEEN IN...WENT WITH SLIGHT TO LOW CHANCE POPS AND KEPT QPF AMOUNTS ON THE LIGHTER SIDE. THE FRONT BARELY MAKES IT INTO SOUTHERN PORTIONS OF THE PAH FA LATE MONDAY BEFORE SLIDING BACK SOUTHWEST MONDAY NIGHT. CONTINUED WITH SOME SLIGHT CHANCE POPS MONDAY NIGHT. HIGH PRESSURE WILL BUILD SOUTHWARD OUT OF EASTERN CANADA FOR MID WEEK...KEEPING THE AFOREMENTIONED FRONT SOUTHWEST OF OUR REGION. THIS WILL PUT THE AREA IN NORTHERLY FLOW...AND AFTER SLIGHTLY WARMER THAN AVERAGE CONDITIONS ON TUESDAY...A BIT COOLER AND DRIER AIR WILL INFILTRATE THE REGION. THIS WILL GIVE US NEAR SEASONAL TEMPERATURES AND LOWER HUMIDITIES ON WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 111 PM CDT THU MAY 31 2012 SFC LOW PRESSURE WILL DEVELOP OVER THE PAH FORECAST AREA AND MOVE ENE AHEAD OF AN IMPULSE OF ENERGY IN THE MID LEVELS. THIS WILL RESULT IN A FEW BROKEN LINES OF SHOWERS AND TSTMS MOVING EWD ACROSS THE REGION THIS AFTERNOON...AFFECTING TERMINALS MAINLY EAST OF THE MS RIVER. BRIEF IFR VSBYS AND GUSTY WINDS ABOVE 20 KTS ARE POSSIBLE IN STORMS. A SUBSTANTIAL WIND SHIFT WILL OCCUR OVER THE WRN TWO THIRDS OF THE REGION THIS AFTERNOON AS A COLD FRONT MOVES THROUGH. NWRLY LOW LEVEL WINDS WILL DOMINATE FROM MID EVENING ON. IFR CIGS APPEAR POSSIBLE IN THE NRN HALF OVERNIGHT IN THE WRAP AROUND CIRCULATION. THIS WILL BE FURTHER EVALUATED FOR INCLUSION IN THE TAFS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...GM AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 314 AM CDT THU MAY 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 314 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...AS A DEVELOPING LOW PRESSURE SYSTEM TRACKS ALONG THE OHIO RIVER AND DRIVES FIRST A WARM FRONT...AND THEN A COLD FRONT...THROUGH THE QUAD STATE. THE BEST SEVERE THREAT WILL BE NEAREST THE LOW PRESSURE CENTER...WHERE ISOLATED TORNADOES ARE POSSIBLE...MAINLY ALONG THE TRIPLE POINT IN THE VICINITY OF THE WARM FRONT. MULTI-CELLULAR LINE SEGMENTS MAY DEVELOP ALONG AND AHEAD OF THE TRAILING COLD FRONT IN THE WARM SECTOR...WITH DAMAGING WINDS THE PRIMARY THREAT ASSOCIATED THERE. SURFACE INSTABILITY MAY BE LIMITED AND CAPPED BY CONVECTIVE CLOUD DEBRIS THOUGH. LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED THIS AFTERNOON.
The Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381751, 381753.